Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 484, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2016, 5:37 PM MDT for Cheyenne County, Colorado; Wallace County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2016, 5:37 PM MDT (23:37 UTC)
- Expired
- Aug 26, 2016, 6:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Wallace County, KS
The radar
The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 5:48 PM MDT | HAIL 0.5 | Weskan, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WUUS53 KGLD 262337
SVRGLD
COC017-KSC199-270015-
/O.NEW.KGLD.SV.W.0484.160826T2337Z-160827T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT FRI AUG 26 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 615 PM MDT
* AT 537 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF WESKAN...OR 16 MILES WEST OF SHARON SPRINGS...MOVING EAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SHARON SPRINGS AND WESKAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3886 10211 3902 10212 3913 10179 3913 10177
3885 10170
TIME...MOT...LOC 2337Z 256DEG 15KT 3896 10205
HAIL...1.00IN
WIND...60MPH
$$
LOCKHART1 follow-up statement
380
WWUS53 KGLD 262355
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT FRI AUG 26 2016
COC017-270004-
/O.CAN.KGLD.SV.W.0484.000000T0000Z-160827T0015Z/
CHEYENNE CO-
555 PM MDT FRI AUG 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHEYENNE COUNTY
IN EAST CENTRAL COLORADO IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3886 10203 3901 10203 3900 10174 3885 10170
TIME...MOT...LOC 2354Z 279DEG 19KT 3891 10190
$$
KSC199-270015-
/O.CON.KGLD.SV.W.0484.000000T0000Z-160827T0015Z/
WALLACE KS-
555 PM MDT FRI AUG 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR WEST CENTRAL WALLACE COUNTY...
AT 554 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF WESKAN...OR 8 MILES WEST OF SHARON SPRINGS...MOVING EAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SHARON SPRINGS AND WESKAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3886 10203 3901 10203 3900 10174 3885 10170
TIME...MOT...LOC 2354Z 279DEG 19KT 3891 10190
HAIL...1.00IN
WIND...60MPH
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:47 PM MDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 26, 1:47 PM MDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Goodland KS 147 PM MDT FRI AUG 26 2016 .SHORT TERM...(This afternoon through Tonight) Issued at 1142 AM MDT Fri Aug 26 2016 17Z Water Vapor Imagery and RAP analysis indicated two short wave troughs approaching the area...one system approaching from the Texas panhandle while the second was currently moving to the east over northwest Colorado. The latter trough will likely be the primary trigger for precipitation chances this afternoon and evening. Thunderstorm chances will be the primary concern as expected forcing has been slower than expected...resulting in a significant delay in precipitation onset across the CWA. Last few scans of visible satellite show an increase in cumulus ahead of short wave trough and its sfc reflection...and imagine this more widespread convective initiation will develop over next 2 hours. How far east things get remain in question...and have a few doubts if storms will make a great eastward push...or build south along instability gradient and into stronger low level waa. Do not really have a favored solution at this point but will trend PoPs this evening to more of a compromise unless data leading to a more preferred solution presents itself. Otherwise as storms end across the area may see a brief period of clearing...but with favorable humidity profiles expect fog and stratus to develop during the overnight hours. .LONG TERM...(Saturday through Friday) Issued at 146 PM MDT Fri Aug 26 2016 Theta-e boundary will be draped across the CWA from southwest to northeast Saturday morning and will remain stationary through the day. Relatively high mixing ratios and CAPE in the 1000 to 1500 J/Kg range along and southeast of this boundary will allow thunderstorm development mainly during the afternoon and will focus in the eastern and southeastern portions of the CWA where instability is the highest. Deep layer shear is modest and severe thunderstorms, if any, will be isolated. Southwest flow aloft becomes southerly as we head into Sunday. The theta-e boundary will pull northwestward, allowing moisture to be advected into the region through the afternoon along the western flank of a broad area of high pressure. Could see showers and thunderstorms form once more as instability will be enough to allow afternoon/evening convective development along a shortwave, especially in eastern portions of the CWA. PoPs remain in the forecast on Monday with high pressure to the east/southeast and H5 low pressure just off the northwest Pacific coast. Pattern remains in place on Tuesday and into early Wednesday, keeping PoPs in the forecast mainly for eastern portions of the CWA. High pressure builds into the region on Thursday and Friday with dry weather expected both days. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1134 AM MDT Fri Aug 26 2016 Complicated aviation forecast expected for next 24 hours as area of thunderstorms will impact area this afternoon and evening...followed by potential IFR conditions in fog and stratus overnight. Precipitation has been slow to develop...but expect storms to form before 20z across eastern Colorado and slowly expand to the east southeast ahead of next disturbance. Storms should clear area by 03z...but as clouds clear out behind todays system expect fog and stratus to develop across much of the area. A period of IFR conditions looks possible at both MCK and GLD. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...TL AVIATION...JRM
Hazardous weather outlook, Aug 26, 10:51 AM MDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT FRI AUG 26 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1051 AM MDT FRI AUG 26 2016 /1151 AM CDT FRI AUG 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AT THIS TIME...THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 2 PM MDT (3 PM CDT) AND 9 PM MDT (10 PM CDT) ALONG AND SOUTH OF A BENKELMAN TO HILL CITY LINE. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL, DAMAGING WINDS, AND HEAVY DOWNPOURS. PATCHY FOG SHOULD DEVELOP AFTER MIDNIGHT TONIGHT. VISIBILITIES BELOW ONE MILE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... PATCHY FOG WITH REDUCED VISIBILITY WILL PERSIST SATURDAY MORNING BEFORE DISSIPATING BY THE LATE MORNING HOURS. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE SATURDAY AND SUNDAY. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT.
In the hours before
Special weather statement, Aug 26, 2:22 PM MDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT FRI AUG 26 2016
COZ090-262100-
YUMA COUNTY CO-
222 PM MDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
300 PM MDT...
AT 222 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF OTIS...OR 11 MILES SOUTHWEST OF YUMA...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4008 10255 3996 10280 4000 10280 4000 10279
4027 10280 4029 10277
TIME...MOT...LOC 2022Z 241DEG 17KT 4003 10290
JRMSpecial weather statement, Aug 26, 2:35 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 235 PM MDT FRI AUG 26 2016 KSZ027-262100- WALLACE KS- 235 PM MDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALLACE COUNTY UNTIL 300 PM MDT... AT 235 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHARON SPRINGS...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SHARON SPRINGS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3879 10180 3896 10191 3906 10174 3884 10157 TIME...MOT...LOC 2035Z 240DEG 17KT 3891 10179 JRM
Special weather statement, Aug 26, 2:56 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT FRI AUG 26 2016
COZ090-262115-
YUMA COUNTY CO-
256 PM MDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
315 PM MDT...
AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF YUMA...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA...ECKLEY AND HEARTSTRONG.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3988 10241 3990 10280 4000 10280 4000 10279
4013 10279 4015 10243
TIME...MOT...LOC 2056Z 267DEG 23KT 4001 10272
JRMSpecial weather statement, Aug 26, 3:44 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 444 PM CDT FRI AUG 26 2016 KSZ014-028-262245- LOGAN KS-THOMAS KS- 444 PM CDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL THOMAS AND NORTHWESTERN LOGAN COUNTIES UNTIL 545 PM CDT... AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WALLACE...OR 17 MILES EAST OF SHARON SPRINGS... MOVING EAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINONA AND RUSSELL SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3890 10148 3907 10148 3922 10111 3888 10103 TIME...MOT...LOC 2144Z 254DEG 15KT 3897 10144 LOCKHART
Special weather statement, Aug 26, 3:51 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT FRI AUG 26 2016
COZ090-KSZ001-NEZ079-262245-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
351 PM MDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 445 PM
MDT/545 PM CDT/...
AT 350 PM MDT/450 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF CRETE TO 7
MILES SOUTHWEST OF WRAY. MOVEMENT WAS EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WRAY...HAIGLER...VERNON...LAIRD...BEECHER ISLAND...PARKS AND ALVIN.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 231 AND 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4035 10205 4035 10144 3983 10181 3993 10246
4044 10210 4044 10205
TIME...MOT...LOC 2150Z 273DEG 20KT 4047 10199 3999 10233
LOCKHARTSpecial weather statement, Aug 26, 5:18 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 618 PM CDT FRI AUG 26 2016 KSZ001-002-270000- CHEYENNE KS-RAWLINS KS- 618 PM CDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RAWLINS AND CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 700 PM CDT... AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. FRANCIS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ST. FRANCIS...BIRD CITY...MCDONALD AND WHEELER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3992 10131 3965 10134 3968 10205 3994 10205 TIME...MOT...LOC 2318Z 274DEG 20KT 3981 10177 LOCKHART
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 12:52 PM MDT | Special Weather Statement | GLD | Cheyenne | 8 min |
| Aug 26, 2:22 PM MDT | Special Weather Statement | GLD | Yuma | 38 min |
| Aug 26, 2:56 PM MDT | Special Weather Statement | GLD | Yuma | 19 min |
| Aug 26, 3:06 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 39 min |
| Aug 26, 1:15 PM MDT | Special Weather Statement | GLD | Wallace | 15 min |
| Aug 26, 1:32 PM MDT | Special Weather Statement | GLD | Wallace | 13 min |
| Aug 26, 1:48 PM MDT | Special Weather Statement | GLD | Wallace | 12 min |
| Aug 26, 1:57 PM MDT | Special Weather Statement | GLD | Wallace | 33 min |
| Aug 26, 2:35 PM MDT | Special Weather Statement | GLD | Wallace | 25 min |
| Aug 26, 3:44 PM MDT | Special Weather Statement | GLD | Logan | 61 min |
| Aug 26, 5:18 PM MDT | Special Weather Statement | GLD | Cheyenne | 42 min |
| Aug 26, 5:20 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 40 min |
| Aug 26, 5:41 PM MDT | Special Weather Statement | GLD | Thomas | 19 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.